Vision Damage From Aspartame

Subject: Dr. Morgan Raiford/methanol toxicity/blindness/aspartame

In interviewing the husband of Joyce Wilson who went blind and died from NutraSweet I was given many of her records. She ran ASPARTAME VICTIMS AND THEIR FRIENDS until her death from this poison. The late Dr. Morgan Raiford was a specialist in methanol toxicity and many of the patients who went blind on NutraSweet were brought to Atlanta for his diagnosis. He was an ophthalmologist and founder of the Atlanta Eye Clinic.

Many people today say their ophthalmologists have said they were going blind but don’t know why, and diabetics in particular are thought to have simple diabetic retinopathy. The methanol in aspartame converts to formaldehyde in the retina of the eye. It causes retinal detachments, blurring of the vision, double vision, floaters, flashes, black spots, optic neuritis, tunnel vision, etc. Dr. H. J. Roberts on a radio program recently said aspartame destroys the optic nerve.

Since we have had a hard time finding ophthalmologists that know and can identify the problem I am providing Dr. Morgan Raiford’s fact sheet. For every physician or ophthalmologist who has this information he can save the lives of thousands. Many times if patients had been warned off aspartame when they were first seen they would not be blind today. Even if you don’t use aspartame (marketed as NutraSweet/Equal/Equal Measure/Spoonful, and no telling what since the patent has expired) please print this out and give it to your eye doctor and physician. When Dr. Raiford wrote this NutraSweet was only in a few hundred products – today its in 7000 products and climbing with an expired patent – in 90 countries of the world!

May 20, 1987: FACTS ABOUT ASPARTAME

The above product is also manufactured as NutraSweet. This pharmological spin-off is as highly profitable item, with a growing market. These products are used as a sweetener, some 200 times as sweet as regular cane sugar.

This product has some highly toxic reactions in the human visual pathway and we are beginning to observe the tragic damage to the OPTIC NERVE, such as blindness, partial to total OPTIC NERVE ATROPHY. Once this destructive process has developed there is no return of visual restoration. We are beginning to see and observe another toxic reaction which affects the central nervous system which is related to PHENYLALANINE LEVELS IN THE CENTRAL NERVOUS SYSTEM. These observations are more vague, however, it stimulates the damaging to the brain and the central nervous system, having the manifestations as PKU NEURO DAMAGE. Over 3000 cases have been reported and the FDA to date has ignored this existence. (Writers Note: Now over 10,000)

HUMAN VISUAL PATHWAY DAMAGE

The human visual pathway admits ninety percent of our intellectual input to the brain and central nervous system. All of the learning processes are centered during ones life time. The mechanism of this tragic damage to the human visual system from this product is and has been known for over a decade that visual loss takes place. When this drug enters the digestive tract, largely the upper portion, this ASPARTAME molecule spins off a by product known as METHANOL or METHYL-ALCOHOL. This product enters the blood stream and when these portions reach the highly metabolic region of the OPTIC NERVE AND RETINA, PARTIAL ATROPHY CAN AND DOES TAKE PLACE. The vision can not do without oxygen and nutrition for more than ninety seconds without revealing some damage. Total loss of vision is present and there is no return. In the very early stages in which is referred to as the “wet stage”, treatment can be given and will reserve the destructive pathology to the OPTIC NERVE and RETINA. This must be in the mind of the physician and he must understand the chemical ongoing process. The writer has seen many cases where the patent was allowed to go to the degrees of blindness, as this diagnosis of OPTIC NEURITIS was rendered, as the term IDIOPATHIC NEURITIS OF OPTIC NERVE was given, usually steroids until systemic gross body and facial moon developed. This therapy has demonstrated the total lack of understanding of the basic lack of BIO-CHEMICAL PHYSIOLOGY AT THE MOLECULAR LEVEL.

The variability or onset of the OPTIC NERVE ATROPHY is of a type that one must first think of this pathology, and it requires a certain amount of listening to the patient. The quantity of symptoms vary with each patient.

Over the past year the writer has observed the fact that any portion of the central nervous system can and is affected. Since the chemical PHENYLALANINE is mixed up with some metabolic mess, we have seen symptoms of varying hue in the extremities, sensations of dullness of the intellect, visual shadows, evidence of word structure reversing and some hearing impairment is noted by the individual. This can and will in time cause problems in learning. The medical community must alert itself that we have a problem that has surfaced due to the factor of the drug industry. Parents must be alerted to the side reactions of this toxic product and its reactions.

Sincerely,
Morgan B. Raiford, M.D. D.Sc (Med) OPHTHALMOLOGY